The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1300
In Brief: Fluoroquinolones and Tendon Injuries
Subscribers: Log in to read full article.  Not a subscriber?  Subscribe or purchase article.

The FDA has added a boxed warning to fluoroquinolone package inserts about tendon injuries that may occur as a result of their use. Tendinitis or tendon rupture may occur rarely with systemic use of any fluoroquinolone, either while the drug is being taken or for up to several months afterwards.

Fluoroquinolone-related tendon injury is rare; estimates for its incidence in the general population range from 0.14% to 0.4%. The risk is higher for patients >60 years old and for those taking corticosteroids. For patients with organ transplants, the incidence may be as high as 15%.1 A case-control study in Italy involving 22,194 cases of non-traumatic tendinitis and 104,906 controls found that fluoroquinolone use was significantly associated with tendon disorders in general (OR 1.7; 95% CI 1.4-2.0), tendon rupture (OR 1.3; 95% CI 1.0-1.8), and Achilles tendon rupture (OR 4.1; 95% CI 1.8-9.6). Achilles tendon ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this article:
Title: In Brief: Fluoroquinolones and Tendon Injuries
Article code: 1300d
 Electronic, downloadable article - $45
Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian